Hail, Warren
- When
- April 8, 12:49 AM CST
- Where
- Warren County, 1.25 mi WSW of Monmouth
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -90.650
A storm system moved across northern Missouri during the evening of April 7 and into central Illinois during the morning hours of April 8. Severe thunderstorms developed north of this boundary across central Iowa and produced pea to golf ball sized hail along a line from Ottumwa to Burlington Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system moved across northern Missouri during the evening of April 7 and into central Illinois during the morning hours of April 8. Severe thunderstorms developed north of this boundary across central Iowa and produced pea to golf ball sized hail along a line from Ottumwa to Burlington Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 8:24 PM CST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 924 PM CDT TUE APR 7 2015 .UPDATE... ISSUED AT 905 PM CDT TUE APR 7 2015 LATE EVENING UPDATE TO MAKE ADDITIONAL ADJUSTMENTS TO POPS/WEATHER OVERNIGHT INTO WEDNESDAY. IN THE NEAR TERM...A FEW LIGHT SHOWERS ARE LOCATED ACROSS THE NORTH. THE BULK OF THE HIGH RESOLUTION MODELS SUPPORT TRIMMING BACK COVERAGE OF SHOWERS/STORMS OVERNIGHT INTO WEDNESDAY MORNING. COVERAGE OF THUNDERSTORMS IS NOW EXPECTED TO BE MAINLY CONFINED TO THE SURFACE LOW/INVERTED TROUGH AXIS ALONG AND SOUTH OF INTERSTATE 80 OVERNIGHT. ALSO BEEFED UP THE FOG WORDING OVERNIGHT. DENSE FOG DEVELOPMENT CERTAINLY NOT OUT OF THE QUESTION...AND WOULD BE FAVORED ALONG STAGNANT LOW LEVEL WIND AXIS IF SHOWERS/STORMS REMAIN LIMITED. UPDATE ISSUED AT 602 PM CDT TUE APR 7 2015 FORECAST UPDATED TO DELAY EVENING POPS ACROSS THE WEST. BEST STORM COVERAGE WILL BE NORTH OF I-80...WITH ISOLD HAIL UP TO DIME SIZE ALREADY REPORTED NEAR FAIRBANK. WE DO NOT EXPECT STORMS INTENSE ENOUGH TO PRODUCE ANY LARGER HAIL...SO NO WARNINGS ANTICIPATED AT THIS TIME. LLJ BECOMES MORE FOCUSED NORTH OF THE FORECAST AREA LATER THIS EVENING AND THEN VEERS OVERNIGHT...WITH DIMINISHING COVERAGE EXPECTED. && .SYNOPSIS... ISSUED AT 325 PM CDT TUE APR 7 2015 THE LOW LEVEL JET WAS POINTED INTO SOUTHERN MN AND WAS OVERRUNNING THE 850 MB BOUNDARY WHICH IS ACROSS NORTHERN IA. THIS HAS RESULTED IN A CLUSTER OF THUNDERSTORMS MOVING OVER NORTHERN IA AND SOUTHERN MN... SOME OF WHICH HAVE PRODUCED MAINLY DIME TO NICKEL SIZE HAIL. THIS IS ALSO IN AN AREA OF PRESSURE FALLS. MEANWHILE...FRONTAL BOUNDARY STALLED ACROSS FAR NORTHERN MO WITH TEMPERATURES IN THE DVN CWA RANGING FROM THE UPPER 40S NORTH TO NEAR 60 FAR SOUTH. READINGS WERE IN THE 30S IN PORTIONS OF THE DAKOTAS... CENTRAL MN AND INTO NORTHERN WI. SOME LIGHT SNOW HAS BEEN NOTED IN ND. LOW PRESSURE WAS LOCATED NEAR TOPEKA KS WITH READINGS WELL IN THE 80S FROM EASTERN KS TO WESTERN TX. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 325 PM CDT TUE APR 7 2015 FORECAST FOCUS ON CONVECTION AND TEMPERATURES. TONIGHT...THE LOW LEVEL JET VEERS INTO THE DVN CWA LATE THIS AFTERNOON AND EVENING AND WITH CONTINUED MOISTURE TRANSPORT SHOWERS AND THUNDERSTORMS SHOULD DEVELOP...ESPECIALLY ACROSS OUR NORTHERN HALF OF THE CWA. THIS IS CLOSER TO THE 850 MB BOUNDARY WHICH SHOULD HELP FOCUS THE MORE CONCENTRATED AREA...AND I WILL HAVE AT LEAST LIKELY POPS. THIS WILL BE HELPED BY FORCING/LOW LEVEL CONVERGENCE WHICH INCREASES AS THE SURFACE LOW TRACKS ALONG THE STALLED BOUNDARY IN FAR NORTHERN MO. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...MAYBE AN ISOLATED ONE INCH. AFTER MIDNIGHT...THE LOW LEVEL JET WEAKENS AND SHIFTS EAST AND SOUTH OF THE CWA SO I WILL HAVE DECREASING POPS. EXPECT A DECENT THERMAL GRADIENT WITH MINIMUM TEMPERATURES RANGING FROM AROUND 40 ALONG HIGHWAY 20 TO THE UPPER 50S IN EXTREME NORTHEAST MO. WEDNESDAY...APPEARS TO BE A LULL IN THE ACTION FOR MOST OF THE CWA IN THE MORNING...EXCEPT IN OUR FAR SOUTH CLOSER TO THE STALLED BOUNDARY. HOWEVER...DURING THE AFTERNOON UPPER LEVEL TROUGH BEGINS TO SWING OUT INTO THE PLAINS WITH OPERATIONAL MODELS INDICATING UPPER LEVEL DIFFLUENCE INCREASING OVER THE MIDWEST. A CYCLONE WILL BE STRENGTHENING IN SE CO WITH A LOW LEVEL JET INTENSIFYING ALONG WITH WESTERLY MID LEVEL WINDS INCREASING. THIS WILL CREATE DEEPENING SHEAR AS THE AFTERNOON PROGRESSES. OPERATIONAL MODELS SUGGEST THE MAIN THUNDERSTORM ACTION WILL BE OVER ESPECIALLY OUR SOUTHWEST HALF WHERE I WILL HAVE LIKELY POPS. THE SEVERE THREAT WILL ALSO BE INCREASING AS THE AFTERNOON PROGRESSES AND SPC HAS A SLIGHT RISK ROUGHLY ALONG AND SOUTH OF HIGHWAY 30. LOCALLY HEAVY RAINFALL IS ALSO LIKELY IN THE STRONGER STORMS. MAXIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER 50S IN FAR NW IL TO THE LOWER 70S IN OUR FAR SOUTHERN CWA. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT TUE APR 7 2015 MAIN FORECAST CONCERN FOR THE LONG TERM IS THE PROGRESSIVE SYSTEM THAT MOVES THROUGH THE AREA DURING THE REST OF THIS WEEK. AT THE BEGINNING OF THE PERIOD...STRONG THUNDERSTORMS WITH POSSIBLY HEAVY RAINFALL OCCURRING ACROSS THE AREA. ONCE THIS SYSTEM MOVES THROUGH...WE SEE A QUIET WEEKEND BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH POSSIBLY TUESDAY. THE NEXT FEW DAYS WILL BE DRIVEN BY MESOSCALE FEATURES THAT THE MODELS INHERENTLY STRUGGLE WITH. THIS MEANS THAT THE FORECAST IS VERY FLUID AND NUMEROUS DIFFERENT OUTCOMES ARE POSSIBLE UNTIL MESOSCALE FEATURES CAN BE NAILED DOWN. AT THE BEGINNING OF THE PERIOD...SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS THE AREA WEDNESDAY NIGHT AND INTO THURSDAY. AFTER 00Z THURSDAY THE MODELS DIVERGE GREATLY IN THEIR SOLUTIONS AND RESULTANT SENSIBLE WEATHER. THE SPECTRAL MODELS PRODUCE PRECIPITATION BULLESYES AND SPEEDS UP THE SYSTEM. WHERE THE NAM IS SLOWER AND SUGGESTS THAT MOST OF OUR THUNDERSTORMS AND SUBSEQUENT SEVERE WEATHER OCCURS THURSDAY AFTERNOON. THIS LEADS TO A LOW CONFIDENCE IN THE FORECAST. JUST ABOUT THE ONLY THING THAT I HAVE MORE THAN LOW CONFIDENCE IN IS THE CHANCE FOR RAIN. BACK TO 00Z THURSDAY...THESE THUNDERSTORMS AND RAIN WILL LIKELY CONTINUE OVERNIGHT AND INTO THURSDAY MORNING AS THE LOW MOVES NORTH AND BRINGS THE WARM SECTOR INTO THE AREA. IF YOU BELIEVE THE SPECTRAL MODELS...EITHER OUR CWA OR N MO AND CENTRAL IL SEE A LOT OF RAIN FROM THESE STORMS OVERNIGHT...WITH QPF RANGING FROM 1.5 TO EVEN 3 INCHES IN SOME AREAS. IF THE SPECTRAL MODELS ARE RIGHT THEN WE WILL SEE RAIN WITH EMBEDDED THUNDERSTORMS WITH POSSIBLY LARGE HAIL BEING THE MAIN THREAT. THIS FRONT RAPIDLY PUSHES THROUGH THE AREA ON THURSDAY ACCORDING TO THE SPECTRAL MODELS AND THUS LIMITS THE CHANCE FOR SEVERE CONVECTION DURING THE DAY. AFTER 00Z IF YOU TAKE THE NAM SOLUTION...THERE ARE NO PRECIP BULLSEYES IN OUR CWA OR SOUTH THURSDAY NIGHT WITH THE WARM FRONT SURGING NORTH. THE LOW IS SLOWER AND THUS SETS UP THURSDAY AFTERNOON FOR SEVERE WEATHER. IF THIS SOLUTION IS CORRECT THEN WE COULD SEE SEVERE WEATHER INCLUDING....LARGE HAIL...DAMAGING WINDS...AND TORNADOES. THE FRONT WOULD MOVE THROUGH THE CWA A LITTLE AFTER 00Z. THAT ALL BEING SAID...THERE ARE THREE POSSIBLE SCENARIOS TO THE FORECAST...1. RAIN AND THUNDERSTORMS OVERNIGHT WITH THE FRONT AND LOW PUSHING FASTER THROUGH THE AREA WITH LITTLE TO NO SEVERE WEATHER ON THURSDAY. 2. THE NAM SOLUTION WITH SEVERE WEATHER ON THURSDAY OR 3. A COMBINATION OF THE TWO IN SOME MANNER. TOMORROWS OVERNIGHT CONVECTION DEPENDS ON CONVECTION DURING THE DAY WEDNESDAY AND THIS SUBSEQUENTLY WILL AFFECT THE THURSDAY FORECAST. I AM LEANING TOWARDS THE FIRST SCENARIO AS THE WAVE HAS MADE IT ON SHORE...IS BEING OBSERVED BY RAOBS. THE GFS...GEFS AND ECMWF ALL AGREE ON A FASTER MOVING WAVE AND THUS AN ACTIVE OVERNIGHT ON WEDNESDAY INTO THURSDAY AND THE SYSTEM QUICKLY EXITING THE AREA ON THURSDAY AFTERNOON. I CANNOT STRESS ENOUGH THE DYNAMIC NATURE OF THIS SYSTEM AND HOW IT DEPENDS ON MESOSCALE FEATURES. THIS WEEKEND WILL BE NICE INTO SUNDAY...WHEN ANOTHER CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA. THE GFS AND ECMWF DIFFER IN TIMING OF THIS SYSTEM...HOWEVER EACH OF THEM HAVE CAPE AND PRODUCE THUNDERSTORMS. THE LONG DURATION OF THIS RAINFALL IS DUE TO THE BLENDING OF LONG TERM MODELS. BOTH MODELS HAVE PROGRESSIVE WAVES WHICH MEANS THAT THE EVENT LIKELY WONT LAST AS LONG AS THE CURRENT FORECAST HAS IT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 602 PM CDT TUE APR 7 2015 00Z TAFS UPDATED TO INDICATE A 2 HOUR WINDOW OF MORE FAVORABLE THUNDER CHANCE AT KDBQ/KCID/KMLI THROUGH 05Z...WITH ONLY SHOWERS THEREAFTER. LOW RAIN CHANCES AT KBRL. MVFR CIGS/VSBYS EXPECTED TO BECOME IFR OVERNIGHT. LIFR CONDITIONS ALSO POSSIBLE AT KBRL. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...RP KINNEY SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...GIBBS AVIATION...RP KINNEY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 502 PM CDT TUE APR 7 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082215- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 502 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND EVENING ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. SOME OF THE STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS THE THREAT OF SEVERE WEATHER ON WEDNESDAY AND ESPECIALLY ON THURSDAY. SEVERE THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY WEDNESDAY MAINLY AROUND AND SOUTH OF I-80...IN PROXIMITY TO A PROGRESSIVE SURFACE WARM FRONT. THE MAIN THREAT WOULD BE HAIL AND DAMAGING WINDS... ALTHOUGH A TORNADO CANNOT BE RULED OUT. THE STORMS MAY SPREAD FURTHER NORTH DURING THE EVENING AND OVERNIGHT HOURS WHERE THE MAIN THREAT WOULD TRANSITION TO HAIL. A POTENTIALLY SIGNIFICANT SEVERE WEATHER THREAT IS SETTING UP FOR THURSDAY AS AN INTENSIFYING UPPER LEVEL TROUGH AND SURFACE LOW PRESSURE CENTER MOVE ACROSS THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE ENVIRONMENT IS FORECAST TO SUPPORT RAPIDLY DEVELOPING SUPERCELLS AND THE FULL RANGE OF THREATS...TORNADOES... DAMAGING WIND AND HAIL. THE SYSTEM WILL BE QUICK MOVING RAISING THE RISK OF SEVERE WEATHER...BUT ALSO WILL MOVE OUT OF THE AREA BY THE OVERNIGHT HOURS. THIS SCENARIO WILL DEPEND ON AMOUNT OF CLOUDINESS AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AND THURSDAY. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 4 W MOUNT PLEASANT 40.96N 91.62W
04/07/2015 E1.00 INCH HENRY IA TRAINED SPOTTER
DELAYED REPORT
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
110 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HAIL SSE MOUNT PLEASANT 40.96N 91.54W
04/08/2015 M0.50 INCH HENRY IA TRAINED SPOTTER
LOTS OF PEA TO DIME SIZE HAIL.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
121 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL SE MOUNT UNION 41.06N 91.39W
04/08/2015 E0.88 INCH HENRY IA TRAINED SPOTTER
PILES OF HAIL FROM PEA TO NICKEL SIZED COVERING THE DECK.
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM HAIL WASHINGTON 41.30N 91.69W
04/08/2015 E0.25 INCH WASHINGTON IA LAW ENFORCEMENT
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 AM CDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL 1 E IOWA CITY 41.66N 91.51W
04/08/2015 E0.75 INCH JOHNSON IA TRAINED SPOTTER
1/2 TO 3/4 SIZE HAIL.
&&
ERVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 AM CDT WED APR 8 2015
IAZ063-064-067-076>078-087>089-ILZ015>017-024>026-080730-
BUREAU-DES
MOINES-HENDERSON-HENRY-IOWA-JEFFERSON-JOHNSON-KEOKUK-LOUISA-MERCER-
MUSCATINE-ROCK ISLAND-WARREN-WASHINGTON-
139 AM CDT WED APR 8 2015
...STRONG THUNDERSTORMS CONTINUE OVERNIGHT...
AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
SIGOURNEY...TO WAPELLO...TO ALEXIS ILLINOIS...MOVING EAST NORTHEAST
AT 20 MPH.
THUNDERSTORMS CONTINUE TO IMPACT AREAS NORTH OF HIGHWAY 34 TO THE
INTERSTATE 80 CORRIDOR THROUGH 230 AM.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH
THESE STORMS. HAIL UP TO NICKEL SIZE IS ALSO POSSIBLE WITH THE
STRONGEST STORMS. MOTORISTS SHOULD BE PREPARED FOR HEAVY
RAIN...REDUCED VISIBILITY...AND PONDING WATER ON ROADS.
A FEW STORMS MAY INTENSIFY THROUGH THE EARLY MORNING HOURS. STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 4164 9195 4131 9077 4133 8982 4115 8988
4115 9043 4089 9043 4087 9050 4098 9131
4131 9231
TIME...MOT...LOC 0635Z 249DEG 16KT 4142 9200 4114 9116
4112 9047
KINNEYThe Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594220, 594221.